Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 14, NWS Cheyenne, WY

February 10, 2020Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Feb 10, 2020, 12:38 AM MST for Albany County, Carbon County, Wyoming. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 10, 2020, 12:38 AM MST (07:38 UTC)
Expired
Feb 10, 2020, 4:59 AM MST
In force
4 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 12:42 AM MSTNON-TSTM WND GST 653 Ese Elk Mountain, WYWYDOT SENSOR AT COUNTY ROAD 402. SUSTAINED WINDS OF 40 TO 43 MPH.
Feb 10, 12:46 AM MSTNON-TSTM WND GST 713 Ese Elk Mountain, WYWYDOT SENSOR AT COUNTY ROAD 402.
Feb 10, 2:16 AM MSTNON-TSTM WND GST 763 Ese Elk Mountain, WYWYDOT SENSOR AT COUNTY ROAD 402 NEAR ELK MOUNTAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WWUS75 KCYS 100738
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1238 AM MST Mon Feb 10 2020


WYZ110-101300-
/O.NEW.KCYS.HW.W.0014.200210T0738Z-200210T1300Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1238 AM MST Mon Feb 10 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MST EARLY THIS
MORNING...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect until 6 AM MST early this morning. 

* WHAT...Southwest winds 30 to 40 mph with occasional gusts up to
  65 mph. 

* WHERE...Northern Snowy Range Foothills, including Elk Mountain
  and Arlington. 

* WHEN...Until 6 AM MST this morning. 

* IMPACTS...Mainly to transportation. There will be a blow over
  risk for lightweight, high profile vehicles including camping
  and tractor trailers. In addition, patchy blowing snow may
  result in brief periods of lower visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
1 follow-up statement
575 
WWUS75 KCYS 101159
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
459 AM MST Mon Feb 10 2020

WYZ110-101300-
/O.CAN.KCYS.HW.W.0014.000000T0000Z-200210T1300Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
459 AM MST Mon Feb 10 2020

...HIGH WIND WARNING IS CANCELLED...

Locally strong winds between Arlington and Elk Mountain have
diminished this morning. Therefore, the High Wind Warning has been
cancelled. South to southwest winds may occasionally gust as high
as 50 mph for the rest of today. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 9, 10:29 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Feb 9, 10:29 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1029 PM MST Sun Feb 9 2020

.UPDATE...
Issued at 949 PM MST Sun Feb 9 2020

Looking at latest WYDOT webcams and night time satellite
imagery...looks like the fog over the Summit has moved south into
northern Colorado. Went ahead and cancelled the fog advisory early
as impacts on the Summit have ceased. Updates have been sent.

UPDATE Issued at 704 PM MST Sun Feb 9 2020

Latest WYDOT webcams across the Summit and Vedauwoo showing areas
of dense freezing fog along with visibility measurements of under
a quarter mile. Went ahead with a freezing fog advisory till 1 AM
for the WYZ116.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 245 PM MST Sun Feb 9 2020

Early afternoon WV/IR imagery revealed a split flow pattern aloft,
with a southern stream cutoff low over central CA and progressive
northern stream trough from the Upper Midwest to the central Rocky
Mountain region. Surface cold front extended from central IA through
southeast KS, central OK to eastern NM. Pacific moisture was streaming
northeast across the Four Corners region. Weak isentropic lift was
producing light snow showers along the I-80 corridor from west of
Laramie east through Cheyenne and Kimball. The precipitation will
gradually taper off through late afternoon and early evening. Despite
the occasional high cloudiness, overnight lows will plummet into the
single digits and lower teens, with sub-zero readings for the valleys
west of the Laramie Range.

Next Alberta clipper and associated cold front is forecast to quickly
move to the southeast across MT, WY and the Dakotas Monday. Snow
showers will develop over north-central WY by Monday morning, spread
into southeast WY Monday afternoon, and taper off Monday evening.
Accumulations will vary from less than an inch lower elevations, to
two inches over the mountains. High temperatures Monday will be a
few degrees milder for the high plains compared to Sunday. Gusty
northwest winds will develop in the wake of the frontal passage.
Expect even colder low temperatures Monday night as skies clear and
winds diminish, ranging from the single digits above zero east of I-25
and single digits below zero west of I-25.

.LONG TERM...(Tuesday through Sunday)
Issued at 245 PM MST Sun Feb 9 2020

Split flow transitions to a progressive high-amplitude pattern by
Wednesday, with a couple of trough and ridge passages into next weekend.
Northwest flow aloft will prevail through Thursday between a upper
ridge to the west and upper trough to the east. This will allow another
Alberta clipper to push southeast into the Northern Plains and Upper
Midwest. Temperatures will continue below normal with highs in the
20s and 30s and overnight lows in the single digits and teens. Westerly
winds will be increasing for wind-prone areas beginning Tuesday
afternoon as 700/850mb CAG-CPR gradients rise above 60mtrs, and remain
elevated through Wednesday morning. 700-800mb winds increase to 40-45kts.
Winds and gradients decrease late Wednesday, but increase once again
Thursday evening into Friday morning. High temperatures will moderate
into the 30s and 40s Friday with the passage of a ridge and southwest
flow aloft ahead of the next Pacific trough moving through the CWA
Saturday. Cooler temperatures Saturday will moderate once again Sunday
as the flow aloft becomes westerly. With regards to precipitation, there
will be chances for snow showers Wednesday, and Friday through Sunday.
The higher elevations can expect some accumulation, with lesser amounts
for lower elevations.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1027 PM MST Sun Feb 9 2020

VFR conditions expected over next 24 hours with westerly
downsloping winds and dry conditions. Do start to see a chance of
snow showers returning late Monday evening that could drop
ceilings. At this time though...confidence not too high on which
airports will see these conditions. Stand by for later updates as
we closer to the event.

&&

.FIRE WEATHER...
Issued at 230 PM MST Sun Feb 9 2020

Existing snow pack, cold temperatures, non-critical humidities and
chances for more precipitation will preclude fire weather concerns
through most of the week. It will be breezy to windy during the mid-
to-late week period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...GCC
FIRE WEATHER...MAJ
Hazardous weather outlook, Feb 9, 10:53 AM MST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1053 AM MST Sun Feb 9 2020

NEZ054-WYZ103>107-109>119-101800-
Kimball-North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1053 AM MST Sun Feb 9 2020

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Occasional snow showers will persist into the afternoon hours,
mainly along and south of the Interstate 80 corridor. Additional
accumulations will be less than an inch.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Winds will increase late Tuesday and early Wednesday for the wind
prone areas of southeast Wyoming.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-055-095-096-WYZ101-102-108-101800-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Cheyenne-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
Goshen County-
1053 AM MST Sun Feb 9 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Feb 9, 11:34 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1134 PM MST Sun Feb 9 2020

WYZ110-100900-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1134 PM MST Sun Feb 9 2020

...STRONG WINDS WITH INCREASED BLOWOVER RISK ALONG INTERSTATE 80
NEAR ARLINGTON...

Through 2 AM Monday expect southwest winds of 35 to 40 mph
sustained with gusts approaching 60 mph to occur along Interstate
80 between mile markers 266 and 274. If traveling Interstate 80
late this evening into early Monday morning...be prepared for
sudden wind gusts that could blow your vehicle off the road. Winds
are expected to slowly ease through 2 AM Monday. The Wyoming
Department of Transportation has closed this portion of Interstate
80 to light weight and high profile vehicles until further
notice.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 7:00 PM MSTFreezing Fog AdvisoryCYSAlbany, Laramie3 hr
Feb 10, 4:39 PM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte21 hr

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.